Q:

What are the causes and treatments of male hot flashes?

A:

Quick Answer

Decreased levels of testosterone can cause male hot flashes. Men who receive therapy for prostate cancer or who are castrated have reduced testosterone levels and are more likely to be affected by hot flashes. Medications are used to treatment hot flashes in males, according to Healthline.

Continue Reading

Full Answer

Most men maintain normal levels of testosterone throughout their lives and never experience hot flashes. However, men who are treated for prostate cancer with androgen deprivation therapy are more likely to suffer with hot flashes because their testosterone levels are reduced. As many as 80 percent of men who receive this treatment suffer from hot flashes. Additionally, men who are castrated due to prostate cancer, may also experience hot flashes. Most men stop having hot flashes within four months of finishing their androgen deprivation treatment, explains Healthline.

Medications used to treat hot flashes in men include an antidepressant drug known as venlafaxine, a progestin hormone therapy called medroxyprogesterone acetate and cyproterone acetate, which is an anti-androgen hormone therapy. These medications are used to decrease the level of intensity of hot flashes in men or prevent them entirely. However, hormonal therapies are known to be more effective than treatment with an antidepressant, so male hot flashes may also be effectively treated with female hormones, such as Estradiol. Additionally, the anti-seizure medication gabapentin can also reduce hot flashes in men. For some men, the hot flashes simply go away with time and no treatment is required, states Healthline.

Learn more about Diagnostics & Imaging
Sources:

Related Questions

Explore